Skip to Main Content

++

INTRODUCTION

++

Movement disorders emergencies involve a large number of patients ranging from those with primary and secondary movement disorders to those with psychiatric histories on medications. As many of these patients receive their treatment on an outpatient basis, emergencies involving these conditions introduce a new layer of complexity. Of the many emergencies seen in the category of movement disorders, the topics covered in this chapter are parkinsonism-hyperpyrexia syndrome, neuroleptic malignant syndrome, serotonin syndrome, acute dystonic reaction and dystonic storm, and malignant catatonia. The following patient vignettes will serve as introductions to each topic.

++

PARKINSONISM-HYPERPYREXIA SYNDROME

++

CASE 17-1

A 74-year-old woman with Parkinson disease (PD) and dementia was admitted to the ward with falls and failure to thrive. At home, she was taking carbidopa/levodopa 25/100 mg 1.5 tablets 6 times a day as well as rasagiline 1 mg daily. In the hospital, the patient became agitated and refused to take her medications at most scheduled administration times. Over the next 2 days, she became less agitated but was extremely rigid and immobile. During these times she took her medications; however, once she took carbidopa/levodopa more regularly, she again became agitated and refused her medications. She again became rigid and then was nonverbal, not following requests, and appeared at risk for aspiration as food sat in her mouth and there was limited swallowing. She developed large fluctuations in blood pressure and then developed a low-grade fever with elevated WBCs as well as an elevated creatine kinase (CK). Her infectious workup was negative.

She had a nasogastric tube placed, and levodopa was reintroduced. A diagnosis of parkinsonism-hyperpyrexia syndrome was made. The patient slowly became less rigid, and her agitation was managed by inpatient psychiatry. Her fevers remitted, and the severity of her BP fluctuations reduced. Her CK and WBCs returned to normal.

++

CASE 17-21

A 67-year-old man with an 8-year history of PD was admitted with an episode of collapse at home. He was found to have postural hypotension and nitrite-positive urine dip. The labile blood pressure was thought to be caused by his anti-parkinsonian medications (4 mg ropinirole once a day, 25/100 mg carbidopa/levodopa 5 times a day, and 10 mg selegiline once a day). While in hospital, the ropinirole was titrated off in 3 days. The urinary tract infection was treated with trimethoprim. Three days post-admission, the patient was found in a “confused, rigid, and hallucinating” state with a temperature of 40.2 C (104.4 F). He had increased tremor and stiffness, profuse sweating, tachypnea, and tachycardia. The patient had been compliant with the rest of his medications.

A diagnosis of parkinsonism-hyperpyrexia syndrome was made. He was cooled via external ice packs and cold intravenous saline. A nasogastric tube was inserted, an additional dose of his usual Levodopa was given, and ropinirole was restarted. The creatine kinase was 845 U/L (50–200 U/L), and urine showed blood on dipstick. The patient started recovering over the ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.